Pancreatitis during Intravenous Pentamidine Therapy in an AIDS Patient with Prior Exposure to Didanosine

Michelle M. Foisy, Kathryn L. Slayter, Ross G. Hewitt, Gene D. Morse

Research output: Contribution to journalArticlepeer-review

16 Scopus citations

Abstract

OBJECTIVE: To report a case of an HIV-positive man who received sequential didanosine and pentamidine treatment and subsequently developed acute clinical pancreatitis. CASE SUMMARY: In June 1992 didanosine 200 mg po bid was initiated in a 30-year-old man with AIDS. After a 22-week course of didanosine, the patient was hospitalized and didanosine was discontinued on day 4. The patient then received 8 days of treatment for a presumed Pneumocystis carinii pneumonia (PCP) with pentamidine 4 mg/kg/d iv. As the patient responded clinically to therapy, he was discharged home to complete a 21-day course of pentamidine. On day 14 of therapy, the patient experienced nausea, vomiting, diarrhea, fatigue, and was hypotensive. The dosage of pentamidine was reduced by 50 percent. After receiving 18 doses of pentamidine, treatment was discontinued, as symptoms had worsened and serum amylase and lipase concentrations were elevated. The patient was hospitalized and the diagnosis of acute clinical pancreatitis was made. After a 21-day hospitalization, the patient was discharged home in fair condition on hyperalimentation. DISCUSSION: Potential causes of pancreatitis, including opportunistic infections, neoplasms, and drugs, are discussed. The most probable factors associated with pancreatitis in our patient are didanosine and pentamidine therapy. As our patient developed pancreatitis following sequential administration of didanosine and pentamidine, it would be prudent to monitor for signs and symptoms of pancreatitis in similar cases. In addition, didanosine should be discontinued during and for one week following treatment of PCP when pentamidine is used.

Original languageEnglish
Pages (from-to)1025-1028
Number of pages4
JournalAnnals of Pharmacotherapy
Volume28
Issue number9
DOIs
StatePublished - Sep 1994
Externally publishedYes

Fingerprint

Dive into the research topics of 'Pancreatitis during Intravenous Pentamidine Therapy in an AIDS Patient with Prior Exposure to Didanosine'. Together they form a unique fingerprint.

Cite this